[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 389
Citations 0
Observation
November 2015

Novel Variant of Miller Fisher Syndrome Occurring With Tumor Necrosis Factor α Antagonist Therapy

Author Affiliations
  • 1John Radcliffe Hospital, Oxford, England
JAMA Neurol. 2015;72(11):1377-1378. doi:10.1001/jamaneurol.2015.2251

Miller Fisher syndrome (MFS) is characterized by the acute onset of external ophthalmoparesis, ataxia, and areflexia,1 and it is highly correlated with the presence of anti-GQ1b antibodies.2 Here we present a case with a limited variant of MFS characterized by mild ophthalmoparesis, pupillary unresponsiveness, lid twitches, and lid hops in the presence of an extremely high anti-GQ1b antibody level differing from the previously described tumor necrosis factor α (TNFα) antagonist–associated MFS cases.3,4

Report of a Case

A 43-year-old woman presented to the acute medical team with a 3-day history of worsening diplopia. She initially noticed blurring of distance vision, which then progressed to horizontal diplopia in primary gaze, worsening on gaze to the left-hand side. She also had a mild, nonspecific bitemporal headache. She denied any other neurological symptoms. The patient provided written informed consent to report her case.

Her medical history included mesenteric ischemia thought secondary to factor V Leiden mutation. This required resection of the small bowel and subsequent anticoagulation with long-term warfarin therapy (target therapeutic range of international normalized ratio, 2.0-3.0).

She had been diagnosed as having ulcerative colitis 12 years prior to her neurological presentation. This had been treated with azathioprine for 7 years then methotrexate. She had commenced treatment with infliximab 9 weeks prior to presentation owing to a corticosteroid-resistant severe flare-up of her ulcerative colitis. She had received 2 infusions of infliximab and was due to receive a third infusion on the day of her presentation with diplopia.

On presentation, visual acuity was 20/20 in both eyes but N14 for near with clear media and healthy optic discs and maculae. Pupils were mid-dilated and unreactive to light and accommodation. There was a mild asymmetric global ophthalmoparesis with both horizontal and vertical separation of images. There was no ptosis but upper eyelid twitches were evident on vertical eye movements with lid hops on horizontal gaze. Orbicularis oculi function was normal (Video and Figure, which demonstrates upper eyelid twitches on vertical eye movements, lid hops on horizontal eye movements, and unreactive pupils).

Video. Eye and Lid Movements
Figure.
Horizontal and Vertical Eye Movements
Horizontal and Vertical Eye Movements

The neurological examination was otherwise normal; in particular, the tendon reflexes were normal and symmetrical, plantar responses were down going, and there was no ataxia.

A provisional diagnosis of acute autoimmune ophthalmoparesis was made. Investigations included a normal full blood cell count and renal, liver, thyroid, and bone profiles, as well as negative anti-acetylcholine receptor and anti-Musk antibody test results. The erythrocyte sedimentation rate was 43 mm/h (to convert to mm/h, multiply by 1) and C-reactive protein level was 26 mg/L (to convert to nmol/L, multiply by 9.524) attributable to her active bowel disease. Magnetic resonance imaging of the brain and magnetic resonance venogram were normal. The anti-GQ1b IgG antibody titer was 6400, supporting the diagnosis of an isolated autoimmune acute ophthalmoparesis variant of MFS occurring with TNFα antagonist therapy.

Treatment with intravenous immunoglobulin or plasmapheresis was considered; however, it was not given because of the relatively mild symptoms, potential risks of treatment, and likely lack of impact on long-term recovery. Instead, occlusion was used to eliminate diplopia with reading glasses for near tasks.

Two weeks later, the ophthalmoparesis was unchanged but the eyelid twitches and hops had reduced and the pupillary light responses had improved. By 10 weeks after presentation, all symptoms and signs had resolved and anti-GQ1b IgG antibody titer had reduced to 200.

Discussion

Tumor necrosis factor α antagonists have been reported to be associated with, or cause, central and peripheral nervous system demyelination including multiple sclerosis–like symptoms,5 as well as 2 cases clinically compatible with MFS,6 neither of whom had anti-GQ1b antibodies. The temporal association of infliximab therapy suggests that TNF antagonism may have caused or permitted the development of MFS in this case, although the mechanism involved is unclear.

This case extends the spectrum of TNF antagonist–associated neurological disorders and provides further evidence that these are immune mediated. Clinicians should be vigilant for the potential broad-ranging, although uncommon, neurological adverse effects of these drugs.

Back to top
Article Information

Corresponding Author: Gokulan Ratnarajan, BSc, MBBS, FRCOphth, Oxford Eye Hospital, John Radcliffe Hospital, Headley Way, Oxford OX3 9DU, England (g.ratnarajan@gmail.com).

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Fisher  M.  An unusual variant of acute idiopathic polyneuritis (syndrome of ophthalmoplegia, ataxia and areflexia). N Engl J Med. 1956;255(2):57-65.
PubMedArticle
2.
Willison  HJ, O’Hanlon  GM.  The immunopathogenesis of Miller Fisher syndrome. J Neuroimmunol. 1999;100(1-2):3-12.
PubMedArticle
3.
Bae  JS, Kim  JK, Kim  SH, Kim  OK.  Bilateral internal ophthalmoplegia as an initial sole manifestation of Miller Fisher syndrome. J Clin Neurosci. 2009;16(7):963-964.
PubMedArticle
4.
Weinberg  DA, Lesser  RL, Vollmer  TL.  Ocular myasthenia: a protean disorder. Surv Ophthalmol. 1994;39(3):169-210.
PubMedArticle
5.
Theibich  A, Dreyer  L, Magyari  M, Locht  H.  Demyelinizing neurological disease after treatment with tumor necrosis factor alpha-inhibiting agents in a rheumatological outpatient clinic: description of six cases. Clin Rheumatol. 2014;33(5):719-723.
PubMedArticle
6.
Shin  IS, Baer  AN, Kwon  HJ, Papadopoulos  EJ, Siegel  JN.  Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor alpha antagonist therapy. Arthritis Rheum. 2006;54(5):1429-1434.
PubMedArticle
×